A man’s drug addiction may have cost him his penis.
According to a February article published in the American Journal of Case Reports, a 35-year-old man had gone to a hospital with “excruciating” pain in the genital area. Doctors at the Bronx facility say the unidentified man admitted to injecting his penis with cocaine about three days prior. Physicians then examined the patient, and discovered his penis had turned black and was releasing a “foul-smelling” discharge.
The report states the man had injected the drug into the dorsal penile vein, which runs down the shaft. He allegedly informed doctors he had injected the same vein multiple times within the two weeks prior, and didn’t experience any complications until the most recent injection, which was immediately followed by severe pain in his penis, scrotum, and right foot.
Though doctors found there was no crepitus, the noted swollen and tender lymph nodes in the groin region, as well as swelling and ulcers on the scrotum junction and the ventral proximal penis. Urine tests also came back positive for cocaine, cannabis and methadone.
After the man refused to cut off the dying tissue, he was given a cocktail of intravenous antibiotics for five days. He was then prescribed a five-day course of oral antibiotics, which he was told to take after his discharge. The patient reportedly declined to go to rehab, and was never located for a follow-up. It’s unclear if he made a full recovery.
According to the article, the man had a long history of intravenous drug use. Although cocaine is typically snorted, it can also be injected, smoked, or rubbed into the gums.
“Intravenous drug users should be counseled to seek help and should be advised to enroll in drug rehabilitation programs, as cocaine cessation is the only definitive treatment,” the doctors said in the report.